Skip to main content Accessibility help
×
Home
  • Print publication year: 2011
  • Online publication date: October 2011

Tennenbaum's theorem and recursive reducts

Summary

To honor and celebrate the memory of Stanley Tennenbaum

Stanley Tennenbaum's influential 1959 theorem asserts that there are no recursive nonstandard models of Peano Arithmetic (PA). This theorem first appeared in his abstract [42]; he never published a complete proof. Tennenbaum's Theorem has been a source of inspiration for much additional work on nonrecursive models. Most of this effort has gone into generalizing and strengthening this theorem by trying to find the extent to which PA can be weakened to a subtheory and still have no recursive nonstandard models. Kaye's contribution [12] to this volume has more to say about this direction.

This paper is concerned with another line of investigation motivated by two refinements of Tennenbaum's theorem in which not just the model is nonrecursive, but its additive and multiplicative reducts are each nonrecursive. For the following stronger form of Tennenbaum's Theorem credit should also be given to Kreisel [5] for the additive reduct and to McAloon [26] for the multiplicative reduct.

Tennenbaum's Theorem. If M = (M, +, ·, 0, 1, ≤) is a nonstandard model of PA, then neither its additive reduct (M, +) nor its multiplicative reduct (M, ·) is recursive.

What happens with other reducts? The behavior of the order reduct, as is well known, is quite different from that of the additive and multiplicative reducts. The order type of every countable nonstandard model is ω + (ω* + ω) · η, where ω and η are the order types of the nonnegative integers ℕ and the rationals ℚ, respectively.

REFERENCES
[1] Jon, Barwise and John, Schlipf, On recursively saturated models of arithmetic, Model Theory and Algebra (AMemorial Tribute to Abraham Robinson), Lecture Notes in Mathematics, vol. 498, Springer, Berlin, 1975, pp. 42–55.
[2] Jon, Barwise and John, Schlipf, An introduction to recursively saturated and resplendent models, The Journal of Symbolic Logic, vol. 41 (1976), no. 2, pp. 531–536.
[3] Patrick, Cegielski, Théorie élémentaire de la multiplication des entiers naturels, Model Theory and Arithmetic (Paris, 1979–1980), Lecture Notes in Mathematics, vol. 890, Springer, Berlin, 1981, pp. 44–89.
[4] R. G., Downey, Computability theory and linear orderings, Handbook of Recursive Mathematics, Vol. 2, Studies in Logic and the Foundations of Mathematics, vol. 139, North-Holland, Amsterdam, 1998, pp. 823–976.
[5] A., Ehrenfeucht and G., Kreisel, Strong models of arithmetic, Bulletin de l'Académie Polonaise des Sciences. Série des Sciences Mathématiques, Astronomiques et Physiques, vol. 14 (1966), pp. 107–110.
[6] Yu. L., Ershov, Skolem functions and constructible models, Algebra i Logika, vol. 12 (1973), pp. 644–654, [Translation: Algebra and Logic, vol. 12 (1973), pp. 368–373].
[7] S., Feferman, Abstract of “Arithmetically definable models of formalized arithmetic”, Notices of the American Mathematical Society, vol. 5 (1958), pp. 679–680.
[8] Valentina S., Harizanov, Pure computable model theory, Handbook of recursive mathematics, Vol. 1, Studies in Logic and the Foundations of Mathematics, vol. 138, North-Holland, Amsterdam, 1998, pp. 3–114.
[9] G. H., Higman, Ordering by divisibility in abstract algebras, Proceedings of the London Mathematical Society. Third Series, vol. 2 (1952), pp. 326–336.
[10] D., Jensen and A., Ehrenfeucht, Some problem in elementary arithmetics, Polska Akademia Nauk. Fundamenta Mathematicae, vol. 92 (1976), no. 3, pp. 223–245.
[11] Carl G., Jockusch Jr. and Robert I., Soare, Πo1 classes and degrees of theories, Trans actions of the American Mathematical Society, vol. 173 (1972), pp. 33–56.
[12] Richard, Kaye, Tennenbaum's theorem for models of arithmetic, this volume.
[13] Richard, Kaye, Models of Peano Arithmetic, Oxford Logic Guides, vol. 15, The Clarendon Press Oxford University Press, New York, 1991, Oxford Science Publications.
[14] Richard, Kaye, Open induction, Tennenbaum phenomena, and complexity theory, Arithmetic, Proof Theory, and Computational Complexity (Prague, 1991), Oxford Logic Guides, vol. 23, Oxford University Press, New York, 1993, pp. 222–237.
[15] Ralph, Keyes, The Quote Verifier, St. Martin's Grifin, New York, 2006.
[16] S. C., Kleene, Finite axiomatizability of theories in the predicate calculus using additional predicate symbols. Two papers on the predicate calculus, Memoirs of the American Mathematical Society, vol. 1952 (1952), no. 10, pp. 27–68.
[17] Richard, Kaye, Introduction to Metamathematics, D. Van Nostrand, New York, 1952.
[18] Roman, Kossak and James H., Schmerl, The Structure of Models of Peano Arithmetic, Oxford Logic Guides, vol. 50, The Clarendon Press Oxford University Press, Oxford, 2006.
[19] J. B., Kruskal, Well-quasi-ordering, the Tree Theorem, and Vazsonyi's conjecture, Transactions of the American Mathematical Society, vol. 95 (1960), pp. 210–225.
[20] Brenda J., Latka, Finitely constrained classes of homogeneous directed graphs, The Journal of Symbolic Logic, vol. 59 (1994), no. 1, pp. 124–139.
[21] Brenda J., Latka, Structure theorem for tournaments omitting N5, Journal of Graph Theory, vol. 42 (2003), no. 3, pp. 165–192.
[22] Manuel, Lerman and James H., Schmerl, Theories with recursive models, The Journal of Symbolic Logic, vol. 44 (1979), no. 1, pp. 59–76.
[23] Presburger, M., Über die vollständigkeit eines gewissen systems der arithmetik ganzer zahlen, in welchem die addition als einzige operation hervortritt, Comptes Rendus du Ier congrès des Mathématiciens des Pays Slaves, Warszawa, (1929), pp. 92–101.
[24] Angus, Macintyre, The complexity of types in field theory, Logic Year 1979–80 (Proc. Seminars and Conf. Math. Logic, Univ. Connecticut, Storrs, Conn., 1979/80), Lecture Notes in Mathematics, vol. 859, Springer, Berlin, 1981, pp. 143–156.
[25] Angus, Macintyre and David, Marker, Degrees of recursively saturated models, Transactions of the American Mathematical Society, vol. 282 (1984), no. 2, pp. 539–554.
[26] Kenneth, McAloon, On the complexity of models of arithmetic, The Journal of Symbolic Logic, vol. 47 (1982), no. 2, pp. 403–415.
[27] E. C., Milner, Basic wqo- and bqo-theory, Graphs and Order (Banff, Alta., 1984), NATO Advanced Science Institutes Series C: Mathematical and Physical Sciences, vol. 147, Reidel, Dordrecht, 1985, pp. 487–502.
[28] A., Mostowski, A formula with no recursively enumerable model, Polska Akademia Nauk. Fundamenta Mathematicae, vol. 42 (1955), pp. 125–140.
[29] Mark E., Nadel, The completeness of Peano multiplication, Israel Journal of Mathematics, vol. 39 (1981), no. 3, pp. 225–233.
[30] C. S. J., Nash-Williams, On well-quasi-ordering finite trees, Mathematical Proceedings of the Cambridge Philosophical Society, vol. 59 (1963), pp. 833–835.
[31] M. G., Peretyatkin, Every recursively enumerable extension of a theory of linear order has a constructive model, Algebra i Logika, vol. 12 (1973), pp. 211–219, [Translation: Algebra and Logic, vol. 12 (1973), 120—124.].
[32] Maurice, Pouzet, Un bel ordre d'abritement et ses rapports avec les bornes d'une multirelation, Comptes Rendus de l'Académie des Sciences - Series A-B, vol. 274 (1972), pp. A1677–A1680.
[33] Joseph G., Rosenstein, Linear Orderings, Pure and Applied Mathematics, vol. 98, Academic Press [Harcourt Brace Jovanovich Publishers], New York, 1982.
[34] John Stewart, Schlipf, Toward model theory through recursive saturation, The Journal of Symbolic Logic, vol. 43 (1978), no. 2, pp. 183–206.
[35] James H., Schmerl, Arborescent structures. I. Recursive models, Aspects of E?ective Algebra (Clayton, 1979), Upside Down A Book Co. Yarra Glen, Victoria, 1981, pp. 226–231.
[36] James H., Schmerl, Arborescent structures. II. Interpretability in the theory of trees, Transactions of the American Mathematical Society, vol. 266 (1981), no. 2, pp. 629–643.
[37] James H., Schmerl, Recursive models and the divisibility poset, Notre Dame Journal of Formal Logic, vol. 39 (1998), no. 1, pp. 140–148.
[38] James H., Schmerl and William T., Trotter, Critically indecomposable partially ordered sets, graphs, tournaments and other binary relational structures, Discrete Mathematics, vol. 113 (1993), no. 1-3, pp. 191–205.
[39] T., Skolem, über gewisse satzfunktionen in der arithmetik, Skrifter utgitt av Det Norske videnskaps-akademi i Oslo, vol. 7 (1930), pp. 1–28.
[40] C., Smorýnski, Recursively saturated nonstandard models of arithmetic, The Journal of Symbolic Logic, vol. 46 (1981), no. 2, pp. 259–286.
[41] C., Smorýnski, Lectures on nonstandard models of arithmetic, Logic Colloquium '82 (Florence, 1982), Studies in Logic and the Foundations of Mathematics, vol. 112, North-Holland, Amsterdam, 1984, pp. 1–70.
[42] S., Tennenbaum, Abstract of “Non-Archimedean models for arithmetic”, Notices of the American Mathematical Society, vol. 6 (1959), p. 270.